Can hormone therapy cause muscle loss?

Marc B. Garnick, M.D.

Editor in Chief, HarvardProstateKnowledge.org

I am currently undergoing hormone therapy with leuprolide (Lupron) injections to shrink an enlarged prostate. I believe I’ve noticed some muscle loss. Is this possible?

Marc Garnick, M.D., Editor in Chief of Harvard Medical School’s Annual Report on Prostate Diseases, says:

Muscle loss (and an increase in body fat) is a common side effect of hormone therapy. Hormones tamp down the production of testosterone, a male hormone that plays a role in developing and maintaining muscle mass. (Hormone therapy can also lead to bone loss, so be sure your doctor is on the lookout for osteoporosis.) I recommend regular exercise to my patients, as it may help stave off muscle and bone loss and limit changes in body composition. One thing to look forward to: these side effects will gradually diminish when you stop hormone therapy.

SOURCE: Amory JK, Wang C, Swerdloff RS, et al. The effect of 5-Alpha-Reductase Inhibition with Dutasteride and Finasteride on Semen Parameters and Serum Hormone in Healthy Men. Journal of Clinical Endocrinology and Metabolism 2007;92:1659–65. PMID: 17299062.

Originally published April 2009; last reviewed March 22, 2011.

Comments:

  1. Steven Dietsch

    I started taking zoladex as part of my prostrate cancer therapy in 2015. I keep good health and I have now returned to the gym. After easing myself into training for 4 weeks I started doing some hard workouts (lifting weights to exhaustion). The following day I experience no muscle soreness which is an unexpected surprise. Is that the zoladex inhabiting muscle growth?

Commenting has been closed for this post.